Illinois, 2003Heavy Snow in Illinois, February 23 to 24, 2003
February 23 to 24, 2003 · NWS ILX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 23, 1:30 PM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Feb 23, 1:30 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CST SUN FEB 23 2003
INITIAL FORECAST CONCERN WILL BE SNOW AMOUNTS TONIGHT.
STRONG MID LEVEL S/W MOVING THROUGH EASTERN OK WITH ASSOCIATED LOW
PRESSURE MOVING INTO EXTREME SE OK EARLY THIS AFTERNOON. THIS SYSTEM
IS EXPECTED TO RACE NE INTO OHIO VALLEY TONIGHT. SNOWS ACROSS
OK/KS/MO WILL SPREAD NE INTO IL THIS EVENING AIDED BY STRONG OMEGA
AND STRONG LOW LEVEL WAA FEEDING INTO SRN IL AHEAD OF SYSTEM.
DYNAMICS MAX OUT RIGHT AROUND 06Z AND THEN DROP OFF QUICKLY.
HEAVIEST SNOW STILL LOOKS TO BE SETTING UP SOUTH OF I-70. 3-4 G/KG
MIXING RATIOS ON 290K SFC ADVECTING INTO SE IL. GIVEN VERY RAPID
MOVEMENT...3-5 INCH ACCUMULATIONS STILL LOOK RSBL WITH A FEW HOURS
OF SNOWFALL RATES WHICH COULD REACH AN INCH AN HOUR.
GFS CONTINUING TO ADVERTISE A WEAK S/W EJECTING FROM WRN TROF LATE
TUES NIGHT. WEAK ISENTROPIC LIFT AND LOWER CONDENSATION PRESSURE
DEFICITS COULD OFFER ANOTHER CHC OF LIGHT SNOW BEGINNING LATE TUES
NIGHT. STRONGER S/W LIFTS NE TOWARD AREA FOR WED. THIS SHOULD BE THE
BEST CHC FOR ANOTHER SNOW WED LINGERING INTO THURS.
DAYS 4 THROUGH 7...
SRN STREAM TO REMAIN ACTIVE INTO EARLY NEXT WEEKEND AS A SERIES OF
UPPER LEVEL IMPULSES EJECT EAST FROM A WRN TROF. MRF AND NCEP
ENSEMBLE PRODUCTS INDICATING NO REAL ORGANIZED PCPN FOR CENT IL
AFTER THE MIDWEEK SNOW CHCS MOVE OUT EARLY THURS. ALTHOUGH CANT RULE
OUT SOME MINOR NEAR TRACE EVENTS FOR LIGHT SNOW WITH THIS PATTERN...
WILL KEEP FCST DRY INTO NEXT WEEKEND AS MAIN SUPPLY OF MOISTURE
REMAINS CUT OFF. MAIN AFFECTS WITH THIS PATTERN WILL BE TO KEEP
TEMPS BELOW NORMAL FOR THE PERIOD.
THANKS FOR COORDINATION LSX/IND.
.ILX...SNOW ADVISORY TONIGHT FOR AREAS ALONG AND SOUTH OF A LINE
FROM SHELBYVILLE TO PARIS.
FRIEDERS
Hazardous weather outlook, Feb 23, 10:55 AM CST, 9 hours 5 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A SNOW ADVISORY IS IN EFFECT FOR TONIGHT ROUGHLY ALONG AND SOUTH
OF A SHELBYVILLE TO PARIS LINE. SNOW WILL DEVELOP OVER CENTRAL
ILLINOIS THIS EVENING AND CONTINUE OVERNIGHT. IN THE ADVISORY
AREA...SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES...WITH
LESSER AMOUNTS NORTH. THE SNOW WILL TAPER OFF FROM WEST TO EAST
TOWARDS SUNRISE MONDAY MORNING.
ANY SNOWFALL REPORTS FROM OUR COOP OR SPOTTER NETWORK WOULD BE
GREATLY APPRECIATED LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR WILL FILTER IN ACROSS THE STATE IN THE WAKE OF THE
SNOW MONDAY MORNING. TEMPERATURES...AT LEAST THROUGH WEDNESDAY...
WILL BE SOME 15 TO 25 DEGREES BELOW NORMAL. LOWS WILL BE MAINLY IN
THE SINGLE DIGITS AND TEENS...AND HIGHS IN THE 20S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
PLAHMER
Heavy Snow, Lawrence
- When
- February 23, 8:00 PM CST to February 24, 4:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Between 5 and 7 inches of snow fell across Lawrence county on February 23rd and 24th, with 6.5 inches measured in Lawrenceville. Minor blowing and drifting snow occurred. This would be the last winter storm of the season to affect southeast Illinois as low pressure moved northeast from Arkansas into Kentucky.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346585.